PracticeVideosBlogFlashcards

7.6 High-Alert Medications: Digoxin and Electrolytes

Key Takeaways

  • Digoxin serum concentrations are interpreted by indication and clinical response; draw just before the next dose or at least six hours after the last dose, and do not use a single universal therapeutic target.

  • Assess heart rate/rhythm and symptoms before digoxin; follow the ordered or institutional hold parameter rather than assuming an adult or infant pulse cutoff applies to every patient.

  • Hypokalemia and hypomagnesemia increase digoxin toxicity risk; severe acute digoxin poisoning may instead produce dangerous hyperkalemia.

  • Potassium chloride concentrate is never given IV push: dilute it and infuse with controlled equipment under the product label, prescribed rate, route, laboratory checks, and monitoring.

  • Diminished or absent reflexes, respiratory depression, and impaired renal excretion are magnesium-toxicity warnings; stop the infusion and escalate per protocol rather than relying on a deterministic serum level.

Last updated: September 2026

Digoxin and High-Risk Electrolyte Therapy

These medications can cause serious harm when the dose, route, renal function, or monitoring is wrong. For an NCLEX scenario, identify the patient's symptoms, current prescription, laboratory trend, route, and local protocol before choosing an action. Illustrative laboratory intervals are not universal hold orders or emergency thresholds.

Digoxin: response and toxicity

Digoxin increases myocardial contraction and can slow heart rate and AV conduction. Product labeling lists adult heart failure and chronic atrial fibrillation indications and pediatric heart failure use. Effects, adverse effects, and dose requirements vary with age, lean body weight, renal function, and interacting drugs.

AssessmentSafe interpretation
Heart rate and rhythmAssess the ordered monitoring parameters and symptoms (dizziness, syncope, bradycardia, conduction disturbance). If a prescribed hold threshold is met or toxicity is suspected, withhold the dose and obtain the ordered clinical review. A pulse below 60/min in adults or 100/min in infants is not a universal product-label hold rule.
Serum digoxinDraw just before the next scheduled dose or at least six hours after the last dose. A level taken soon after dosing can mislead. The label associates levels below 0.5 ng/mL with diminished efficacy and above 2 ng/mL with increased toxicity, but no isolated value proves efficacy or safety; indication and clinical context matter.
Renal function and electrolytesReduced renal clearance can raise digoxin exposure. Hypokalemia, hypomagnesemia, and hypercalcemia increase susceptibility to toxicity. Review diuretics and other interacting medicines.

Possible toxicity includes anorexia, nausea, vomiting, visual disturbance, confusion, bradyarrhythmias, AV block, and ventricular arrhythmias. In large acute ingestion, hyperkalemia can signal serious poisoning; do not teach that high potassium simply means digoxin has become ineffective. If toxicity is suspected, hold further digoxin, assess the patient and ECG, notify the responsible clinician or poison service, and obtain directed digoxin/electrolyte/renal tests. Life-threatening arrhythmias or hyperkalemia may require digoxin immune Fab under specialist direction. Digoxin is not effectively removed by dialysis.

IV potassium chloride: route and rate are prescription-specific

Potassium chloride concentrate must be diluted before IV infusion and must never be given IV push. Use a calibrated infusion device, confirm line and concentration, follow the selected product label and local policy, and reassess potassium and clinical status. Some labels describe a usual rate not exceeding 10 mEq/hour in specified circumstances and a carefully monitored higher rate for exceptional severe hypokalemia. These are conditional label instructions, not one universal maximum of 10–20 mEq/hour or fixed 40/80 mEq/L peripheral/central concentrations. Route, vein tolerance, renal function, ECG findings, and monitoring determine the safe plan. Urgent replacement calls for the prescribed monitoring and frequent serum potassium checks.

Potassium disorders: distinguish membrane stabilization, shifting, and removal

Hypokalemia may cause weakness and ECG changes such as T-wave flattening or U waves, but no pattern is pathognomonic. Hyperkalemia may show peaked T waves, conduction slowing, QRS widening, or other changes; a normal ECG does not exclude dangerous hyperkalemia, and some patterns can mimic ischemia. Verify an unexpected result when specimen hemolysis is possible without delaying care for an unstable patient.

Goal in severe hyperkalemiaExamples and limitation
Stabilize myocardiumIV calcium when indicated by the clinical/ECG situation protects the heart but does not lower serum potassium.
Shift potassium into cellsInsulin with glucose and inhaled beta-agonist are acute shifting treatments; monitor for hypoglycemia and rebound. Bicarbonate is considered in selected patients with metabolic acidosis, not routine therapy for every elevated potassium result.
Remove potassiumDialysis is considered when potassium is severe or refractory, especially with impaired renal excretion. Diuretics or binders may help in selected patients, but a binder is not a substitute for immediate stabilization or shifting in an unstable emergency.

Escalation depends on the value and symptoms, renal function, ECG, rate of change, and local critical-result policy. Recheck potassium after treatment because shifting therapies do not remove it from the body.

Magnesium sulfate: clinical monitoring first

Magnesium sulfate is used for seizure prevention/treatment in preeclampsia and eclampsia and other specific indications. During infusion, monitor respiratory status, deep tendon reflexes, urine output/renal function, and ordered serum magnesium. Product labeling notes that reflexes may begin to diminish above about 4 mEq/L, overlapping concentrations used to control convulsions; reflex loss and respiratory paralysis may occur at higher levels, but a neat 4–7 / 5–10 / >10 progression is not a reliable bedside decision rule.

If reflexes disappear, breathing becomes depressed, or toxicity is suspected, stop the infusion, assess airway and breathing, call for urgent help, and follow the protocol. An injectable calcium salt should be available to counteract significant toxicity as ordered; the formulation, dose, and administration rate are protocol-specific. A fixed “1–2 g over three minutes” is not a universal rule. Renal impairment raises accumulation risk, so follow the patient's prescribed urine-output and laboratory parameters rather than treating 30 mL/hour as an all-patient threshold.

Primary references: DailyMed digoxin label; DailyMed potassium chloride concentrate label; DailyMed magnesium sulfate label; KDIGO acute hyperkalemia conference report.

Test Your Knowledge

An adult patient has an ordered digoxin hold parameter of heart rate below 60/min. The apical rate is 54/min before the dose, and the patient feels dizzy. What should the nurse do?

A

Give the dose because the serum level is not yet known

B

Withhold the dose, assess the patient, and notify the responsible clinician per the order/protocol

C

Give half the dose without a new order

D

Ignore the ordered parameter and recheck only at the next routine visit

Test Your Knowledge

A patient taking digoxin develops new weakness and a potassium result of 3.1 mEq/L. Which risk deserves attention?

A

Low potassium proves digoxin is ineffective

B

Hypokalemia can increase susceptibility to digoxin toxicity

C

Low potassium rules out digoxin-related arrhythmia

D

A single potassium result determines the digoxin dose without other assessment

Test Your Knowledge

Which cluster of findings in a patient taking digoxin should prompt evaluation for toxicity?

A

Isolated hunger after exercise

B

New nausea, visual changes, and an irregular pulse

C

Stable symptoms with an expected resting pulse

D

Improved appetite and unchanged rhythm

Test Your Knowledge

During a magnesium sulfate infusion for preeclampsia, a patient has newly absent patellar reflexes and slowed breathing. What is the priority nursing response?

A

Continue the infusion until the next scheduled magnesium level

B

Stop the infusion, assess airway/breathing, call for urgent help, and prepare ordered calcium treatment per protocol

C

Increase the infusion because reflex loss is the desired effect

D

Give a fixed calcium dose and rate without checking the order or local protocol

Sections you finish are checked off in the contents.